Xyrem is a CNS depressant and has many side effects like nausea, vomiting, diarrhea, pain, muscle spasms, dizziness, parasthesia, tremors, disorientation, anxiety, sleepwalking and enuresis.
You should talk to your doctor regarding these side effects and if you experience any of them, then the medicine needs to be changed or the dose monitored.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
Thank you for replying. After jumping through several hoops to even get the medicine (Xyrem), I finally received it today. I have done a lot of research on the Xyrem through medical websites, along with reviews from consumers who have taken this medicine. My doctor and a Xyrem pharmacist have explained both common and uncommon side effects of this medication to me as well.
Here is my concern, I was originally diagnosed with idiopathetic hypersomnia, and more recently diagnosed with narcolepsy. I can see how my doctor thought I had narcolepsy due to some of the things I was experience (weakness, inability to move, nightmares, random periods of excessive sleepiness, and so on). However, my instinct tells me that I have both idiopathetic hypersomia (by night), and narcolepsy (by day).
In my first sleep study, I came in for a night study and then stayed the next day for the daytime study (5 naps). The second study was only done during the day. The second study only consisted of 4 studies because they said it was clear I had narcolepsy and there was no use in doing the last nap.
Now, I don't know how people with narcolepsy usually sleep at night, but once I am asleep I am pretty much 'dead.' I don't hear anything, I don't move around much, and I have an extremely hard time getting up in the morning. As my first sleep doctor said,"you are pretty much just knocked out." After taking the stimulants, I have had a problem getting to sleep because my brain just will not 'shut up' and let me sleep in peace (my brain just thinks about everything and anything)! However, I still find myself naping during the day. I went from taking a 4-6 hour nap before my diagnosis to 45 min to 2 hours (at a time). Normally I feel refreshed after these naps during the day. Whereas before, I did not. In the mornings after waking up, I never feel refreshed- always tired.
My fear is, from what I am told, Xyrem helps you reach the different sleep cycles- putting you into deeper sleep waves. Now, I find it unusual that they are putting me on a medicine that's going to put me into a deeper sleep than I already am! I mean, as far as I am concerned, I don't understand how that is even possible! I sleep fine once I am asleep. It's just getting to sleep is the problem (at night only).
I am seriously having a panic attack just thinking about it!! I feel as though I should at least try it, but I am seriously concerned about it at this point.
I understand being monitored and closely followed while taking this medication so that adjustments can be made as necessary. I requested to be on the lowest dose possible (2.25g). But really, at this point, follow-up is just about irrelevant to me right now because if I become physically, mentally imparied, in a coma, or die from taking this, follow-up is going to be useless!
I am terrified!
I was diagnosed with narcolepsy as well about a year ago. I too only had to do 4 naps bc it was clear I had narcolepsy. I was prescribed xyrem as well as nuvigil and provigil during the day. My dr had me titration each week starting at the smallest dose which you take twice a night (it's a pain waking up but you get used to it) and then worked my way up to the highest dose. I am also an extremely deep sleeper at night. An atom bomb could go off and I wouldn't hear a thing yet I am exhausted during the day and I definitely need my naps. The xyrem crew is extremely helpful and informative! You have a personal nurse assigned to you that checks up and then there is always someone on call if you have questions or concerns. It seems odd to make someone go into a deeper sleep that already sleeps really hard at night. But the purpose of it is not to make you sleep better at night but to make you feel more refreshed and awake in the morning. Because people with narcolepsy skip those sleep stages where we get slow brain activity and instead jump/spend an excessive amount of time in REM where are brain waves are fast. I really did feel a lot better in the morning and throughout the day with xyrem. I did occasionally experience some nausea but the just had me decrease the titrated dose and i was fine. I understand your concerns but they do lay it out very explicitly what medications you can and can not take with the xyrem and if you ever have a question they also have an on call pharmacist.
Did you have a day study only? Or did you have a night study along with a day study?
My concern is that my first study consisted of both an overnight study and a day study. In my first study I was diagnosed with idiopathic hypersomnia. The second study was only a day time study. The day study is only used for those who are believed to have narcolepsy. However, the nighttime study is used to assess various sleep disorders. According to the NIH, those with narcolepsy also fall quickly into rem during the night as well. They find themselves either waking periodically throughout the night, or they are in a light sleep (stage one) during the night, not reaching those stage 3 and stage 4 sleep waves.
So heres the problem, since my 2nd doctor never conducted a 2nd nighttime study and only a day, how can someone come to the conclusion that my daytime sleep pattern resembles that of my nighttime sleep pattern? My first study was far from indicating narcolepsy in the overnight observation. Therefore, it is possible that I have hypersomnia by night and narcolepsy by day. I do and have noticed a huge difference in my daytime naps versus my sleep at night. When I nap during the day, my naps tend to be short, and I feel better once I have napped, however I generally become tired a couple hours later. It is very rare I wake up during the night, no matter how much or how little sleep I get I am always excessively tired in the mornings.
I started Xyrem about 3 weeks ago. It has been a struggle. The first few nights were okay, however from the time I have started the medication, not once I have ever been able to get up to take the 2nd dose. The staff (nurse and pharmacist) I have at Xyrem have not been very helpful. Quite frankly, they have completely disregarded my concerns. Honestly, how can someone or anyone sit here and explain all the dangers in taking this medication and expect me to just be fine with it? If I am at least concerned for my well being- the least they could do is try and be understanding. I have a valid reason for being concerned. Every one is different in terms of tolerance or how they react to medication, therefore, if I am displaying a uncommon side effect, it should not be ignored. Just because it isn't common, doesn't remove the possibilities is all I am saying.
Most recently I started to get really depressed. Last week I had taken the medication and went to sleep. Shortly after I fell asleep I woke up feeling extremely sad. I sat up for hours crying uncontrollably. It was really strange because I wasn't quite aware of why I was feeling the way I was. I spoke to them about this- at the time only taking 2.25 grams, 1 dose a night and had this impact. First I got in 'trouble' or chewed out from the people at Xyrem because I wasn't taking the dose that was prescribed (not over dosing bc I was to be taking 3grams 2x nightly, and I was only still taking the 2.25 once). I was really uncomfortable about ever taking a second dose. When this started to become a nightly event- where I was up and could have taken another one, I feared doing so because I was having those depression side effects- the medication still in my system. I felt if I were to take another dose, I didn't want it to be overkill, or my depression to get worse.
It ***** because I do feel better during the day. Somes of the side effects are ones I can tolerate. But the depression, not so much. I wake up feeling 'stupid.' Like OMG why was I like that! How embarrassing! I don't want to end up being or committing suicide and not even being aware of what the hell I am doing. It is past a drunk stage, its more like wasted beyond wasted and with it just being my two young children and myself, I cannot allow myself to be that irresponsible.
I tried xyrem about 6 months ago. i was at the starting dose only but had to stop due to it caused a large spike in my blood pressure.
I just got off the phone with the Xyrem people and I should have my package in the morning. I am a little scared to take it because I had so much problems with ambient. I would cook and sleep walk, and took a few extra pills while sleep walking and I even drove a few times. I want the Xyrem to work for me and keep me asleep and not bother my wife at night with all the side effects.